Alert archive / Colorado / Red Flag Warnings in 2006

Red Flag Warning 12, NWS Denver/Boulder, CO

June 15, 20068 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Jun 15, 2006, 3:42 AM MDT for 8 counties in Colorado. It took effect at Jun 15, 2006, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2006, 3:42 AM MDT (09:42 UTC)
In effect from
Jun 15, 2006, 12:00 PM MDT
Expired
Jun 15, 2006, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Clear Creek County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Lincoln County, CO, Park County, CO

The radar

The Denver radar (KFTG), 48 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
5538 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBOU 150942
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
342 AM MDT THU JUN 15 2006

...ANOTHER DAY OF CRITICAL FIRE WEATHER CONDITIONS EXPECTED...

.STRONG AND GUSTY SOUTHWEST WINDS ARE EXPECTED TO REDEVELOP OVER
PARK COUNTY...THE SOUTHERN FRONT RANGE FOOTHILLS...AND THE PALMER
DIVIDE AREA BY THIS AFTERNOON. IN ADDITION...TEMPERATURES WILL
STILL BE UNSEASONABLY WARM WITH VERY LOW HUMIDITY READINGS. AN
UPPER LEVEL DISTURBANCE WILL ALSO BRING WIDELY SCATTERED AND
MOSTLY DRY THUNDERSTORMS WHICH WOULD BRING THE POTENTIAL FOR
NUMEROUS WILDFIRE STARTS.

COZ214-216-241-246-247-151745-
/O.NEW.KBOU.FW.W.0012.060615T1800Z-060616T0200Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...ELEVEN MILE CANYON RESERVOIR...FAIRPLAY...GUFFEY...
HARTSEL...LAKE GEORGE...SOUTH PARK...BAILEY...CENTRAL CITY...
EVERGREEN...GEORGETOWN...IDAHO SPRINGS...NORTHERN RAMPART RANGE...
TARRYALL...WESTCREEK...CASTLE ROCK...ELBERT...FONDIS...KIOWA...
LARKSPUR...AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...
KUTCH...PUNKIN CENTER
342 AM MDT THU JUN 15 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR PARK COUNTY...THE SOUTHERN FRONT RANGE FOOTHILLS...
AND PALMER DIVIDE AREA...ZONES 214...216...241...246...AND 247
FOR STRONG AND GUSTY SOUTHWEST WINDS...LOW HUMIDITIES...AND 
DRY LIGHTNING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. 

SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS UP TO 40
MPH IN THE WARNING AREA THIS AFTERNOON. IN ADDITION...WIDELY
SCATTERED THUNDERSTORMS WITH LITTLE IF ANY RAINFALL ARE EXPECTED
TO DEVELOP. THIS IN COMBINATION WITH UNSEASONABLY WARM
TEMPERATURES AND MINIMUM HUMIDITIES OF 8 TO 10 PERCENT WILL
PRODUCT CRITICAL FIRE WEATHER CONDITIONS. ANY EXISTING OR
SMOLDERING FIRES COULD QUICKLY SPREAD INTO LARGE WILDFIRES. IN
ADDITION...THUNDERSTORMS WITH DRY LIGHTNING COULD ALSO SPARK NEW
WILDFIRES CAPABLE OF SPREADING RAPIDLY. THE HAINES INDEX WILL BE A
6...OR HIGH POTENTIAL FOR LARGE PLUME DOMINATED FIRE GROWTH.

CONDITIONS ARE EXPECTED TO IMPROVE THIS EVENING AS A COLD FRONT
SLIDES ACROSS THE AREA...BRINGING COOLER TEMPERATURES...LIGHTER
WINDS...AND HIGHER HUMIDITY LEVELS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$

BARJENBRUCH
2 follow-up statements
000 
WWUS85 KBOU 152036
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
236 PM MDT THU JUN 15 2006


COZ214-216-241-246-247-160200-
/O.CON.KBOU.FW.W.0012.000000T0000Z-060616T0200Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...ELEVEN MILE CANYON RESERVOIR...FAIRPLAY...GUFFEY...
HARTSEL...LAKE GEORGE...SOUTH PARK...BAILEY...CENTRAL CITY...
EVERGREEN...GEORGETOWN...IDAHO SPRINGS...NORTHERN RAMPART RANGE...
TARRYALL...WESTCREEK...CASTLE ROCK...ELBERT...FONDIS...KIOWA...
LARKSPUR...AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...
KUTCH...PUNKIN CENTER
236 PM MDT THU JUN 15 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH IN
WILL CONTINUE IN THE WARNING AREA THROUGH THE EARLY EVENING HOURS.
IN ADDITION...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WITH
LITTLE IF ANY RAINFALL MAY OCCUR AS WELL. THIS IN COMBINATION WITH
WARM TEMPERATURES AND MINIMUM HUMIDITIES OF 10 TO 15 PERCENT WILL
PRODUCE CRITICAL FIRE WEATHER CONDITIONS. ANY EXISTING OR
SMOLDERING FIRES COULD QUICKLY SPREAD INTO LARGE WILDFIRES. IN
ADDITION...THUNDERSTORMS WITH DRY LIGHTNING COULD ALSO SPARK NEW
WILDFIRES CAPABLE OF SPREADING RAPIDLY. THE HAINES INDEX WILL BE A
6...OR HIGH POTENTIAL FOR LARGE PLUME DOMINATED FIRE GROWTH
THROUGH EARLY THIS EVENING.

CONDITIONS ARE EXPECTED TO IMPROVE THIS EVENING AS A COLD FRONT
SLIDES ACROSS THE AREA...BRINGING COOLER TEMPERATURES...LIGHTER
WINDS...AND HIGHER HUMIDITY LEVELS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KBOU 160202
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
802 PM MDT THU JUN 15 2006


COZ214-216-241-246-247-160315-
/O.EXP.KBOU.FW.W.0012.000000T0000Z-060616T0200Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
INCLUDING...ELEVEN MILE CANYON RESERVOIR...FAIRPLAY...GUFFEY...
HARTSEL...LAKE GEORGE...SOUTH PARK...BAILEY...CENTRAL CITY...
EVERGREEN...GEORGETOWN...IDAHO SPRINGS...NORTHERN RAMPART RANGE...
TARRYALL...WESTCREEK...CASTLE ROCK...ELBERT...FONDIS...KIOWA...
LARKSPUR...AGATE...HUGO...LIMON...MATHESON...FORDER...KARVAL...
KUTCH...PUNKIN CENTER
802 PM MDT THU JUN 15 2006

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. WINDS HAD DIMINISHED
IN THE WARNING AREA THUS THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jun 15, 3:00 AM MDT, 42 minutes earlier.

Area forecast discussion, Jun 15, 3:00 AM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 AM MDT THU JUN 15 2006

.SHORT TERM DISCUSSION...COLD FRONT HAS MOVED SOUTHWARD THROUGH MUCH
OF THE PLAINS AND AS OF 3 AM WAS SLOWING AS IT PUSHED OVER THE
PALMER DIVIDE.  UPPER LEVEL TROUGH ACROSS THE GREAT BASIN WILL BE
SLOW TO MOVE TODAY AS ANOTHER SPEED MAX DRIVES INTO THE BASE OF THE
TROUGH.  THUS...EXPECT A CONTINUATION OF RATHER STRONG SOUTHWEST
FLOW ALOFT.

WITH STRONG DAYTIME HEATING...SOUTHWEST FLOW ALOFT AIDING LEE
TROUGHING...AND GOOD Q-G VERTICAL MOTION THIS AFTERNOON...EXPECT
UNUSUALLY STRONG CYCLOGENESIS FOR THIS TIME OF YEAR TO OCCUR OVER
EAST CENTRAL COLORADO.  AS A RESULT...STRONG SOUTH TO SOUTHWEST
SURFACE FLOW IS EXPECTED TO REDEVELOP OVER PARK COUNTY...THE
SOUTHERN FOOTHILLS...AND PALMER DIVIDE BY THIS AFTERNOON.  THIS WILL
LOWER DEWPOINTS INTO THE TEENS TO LOWER 20S AND ALSO PROVIDE ANOTHER
DAY OF HOT TEMPERATURES IN THOSE LOCALES.  IN ADDITION...UPWARD Q-G
VERTICAL MOTION SHOULD BE ENOUGH TO GENERATE HIGH BASED MAINLY DRY
STORMS SO HOISTED A RED FLAG WARNING FOR FIRE ZONES 214...216...
241...246...AND 247.

GIVEN STRONG CYCLOGENESIS...ALSO EXPECT A WELL DEVELOPED SURFACE
BOUNDARY TO ESTABLISH ITSELF OVER EAST CENTRAL COLORADO.  THIS WOULD
SERVE AS A FOCUS FOR CONVECTIVE INITIATION AND POTENTIALLY SEVERE
STORMS AS THEY MOVE INTO SLIGHTLY MORE MOIST AND UNSTABLE ATMOSPHERE
FARTHER NORTH AND EAST.  THE BOUNDARY WOULD ALSO HELP POTENTIAL FOR
NON-SUPERCELL TORNADOES.  HOWEVER...MOISTURE RETURN BEHIND THE FRONT
APPEARS TO BE QUITE SLOW AND THUS INSTABILITY WOULD BE LIMITED TO
1000 J/KG OR LESS TODAY.  NONETHELESS...WIND SHEAR IS VERY STRONG
TODAY WITH 0-6 KM SHEAR APPROACHING 30 M/S SUPERCELLS ARE STILL
LIKELY.  STORMS WILL ORGANIZE AND BECOME MORE NUMEROUS AS THEY MOVE
NORTHEAST INTO MORE FAVORABLE MOIST ENVIRONMENT.  HIGHEST POPS IN
THE NORTHEAST CORNER OF THE STATE LOOK GOOD.

Q-G VERTICAL MOTION STAYS IN FORCE OVERNIGHT...SO KEPT AT LEAST A
SLIGHT CHANCE OF STORMS GOING PAST MIDNIGHT.

.LONG TERM DISCUSSION...RELATIVELY COOL WEATHER WILL CONTINUE INTO
FRIDAY AS A BROAD TROF MOVES ACRS THE STATE.  FLOW JUST ABV THE DECK
WL BE NELY THRU THE DAY WHICH WILL KEEP STEERING IN MORE MSTR.  PWS
ARE PROGGED TO CLIMB ABV HALF AN INCH...AND WE CAN KEEP THE MID LVLS
FM WARMING TOO MUCH...SOME TSTMS SHOULD FORM IN THE AFTN.  THERE IS
A CHANCE MUCH OF THE PLAINS WL REMAIN CAPPED...AND THEREFORE AM
RELUCTANT TO GO ABV ISOLD POPS AT THIS TIME.  IF CAP IS BROKEN...
SOME SVR STORMS PSBL GIVEN THE AMT OF BACKING WINDS IN THE LWR LVLS
OF THE ATMS.  DUE TO AMT OF MSTR AVBL...MOST STORMS WHICH MANAGE TO
DVLP SHOULD PRODUCE ACTUAL RAIN.  BUT IT IS WORTH NOTING THE AIR
WEST OF THE MTNS IS SUBSTANTIALLY DRIER AND CANNOT RULE OUT SOME DRY
STORMS WEST OF THE DIVIDE.  TEMPS SHOULD HOLD ARND 80 ON THE PLAINS.

ALAS...THE RESPITE FROM THE HOT AND DRY WEATHER LOOKS SHORT LIVED.
YET ANOTHER BURDGEONING MASS OF HIGH PRESSURE WL DVLP ACRS THE AREA
BY THE LATTER HALF OF THE WKND.  BY MONDAY H5 HEIGHTS LOOK TO CLIMB
UPWARDS OF 596DM WITH H7 TEMPS CLIMBING TO 20C OVR THE MTNS.  WL
INCRS TEMPS INTO THE MID AND UPR 90S FOR DAYS 6 AND 7.  USUALLY IT
IS TOUGH TO GO 15 DEGREES OVER CLIMO THAT FAR OUT...BUT THE WAY
THINGS HAVE BEEN GOING IT DOES NOT SEEM LIKE MUCH OF A STRETCH.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING 12 PM MDT UNTIL
8 PM MDT FOR FIRE WEATHER ZONES 214...216...241...246...AND 247.

&&

BARJENBRUCH/046
Hazardous weather outlook, Jun 14, 11:22 AM MDT, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1122 AM MDT WED JUN 14 2006

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1122 AM MDT WED JUN 14 2006

...RED FLAG WARNING IN EFFECT FOR THE ENTIRE AREA FROM 1200 THROUGH
2100 THIS EVENING FOR STRONG WINDS...LOW HUMIDITY...WARM
TEMPERATURES...SOME DRY THUNDERSTORMS...AND HIGH HAINES
INDEX...

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HOT AND DRY CONDITIONS TODAY WILL WILL PRODUCE VERY HIGH FIRE DANGER
CONDITIONS FOR THE ENTIRE AREA THROUGH THIS EVENING. GUSTY SOUTHWEST
WINDS WILL PREVAIL WITH SPEEDS OF 20 TO 30 MPH AND GUSTS TO 45 MPH
POSSIBLE. RECORD BREAKING HIGH TEMPERATURES ARE LIKELY WITH READINGS
NEAR 100 DEGREES ACROSS LOWER ELEVATIONS. THERE WILL BE ENOUGH
HIGHER LEVEL MOISTURE IN THE ATMOSPHERE TO PRODUCE ISOLATED
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. SINCE THE LOWER
LEVELS WILL BE DRY...THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FIRE WEATHER WATCH WILL BE IN EFFECT THURSDAY AFTERNOON AND
EVENING.  IT DOES HOWEVER LOOK COOLER FOR THE NORTHEAST PLAINS AS
THE MODELS NOW SHOW THE COLD FRONT PUSHING INTO THE FORECAST AREA
THURSDAY MORNING.  IF THIS OCCURS...THEN THE BEST POTENTIAL FOR RED
FLAG CONDITIONS WILL OCCUR ALONG AND AHEAD OF THIS FRONT...WHICH
SHOULD SETTLE ALONG THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE BY
AFTERNOON.  COOLER WEATHER WITH HIGHER RELATIVE HUMIDITY VALUES WILL
RETURN TO MUCH OF THE REGION ON FRIDAY IN THE WAKE OF THE COLD FRONT
AS THE PASSAGE OF AN UPPER LEVEL TROUGH.  HOWEVER NO CHANCE OF ANY
SIGNIFICANT PRECIPITATION IS EXPECTED THROUGH THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SZOKE/KOOPMEINERS

Nearby

Red Flag Warnings in Colorado, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.